Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 25, 2017, 8:16 PM CDT for Yellow Medicine County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2017, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 25, 2017, 9:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WWUS83 KMPX 260116
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT FRI AUG 25 2017
MNZ064-260215-
Yellow Medicine-
816 PM CDT FRI AUG 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY THROUGH 915 PM CDT...
At 815 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Leo to 6 miles north of
Hendricks. Movement was east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Canby, Hanley Falls, Porter, Spring Creek, Hazel Run, Granite Falls
Airport, Spellman Lake and St. Leo.
This includes U.S. Highway 59 between mile markers 87 and 96.
Torrential rainfall is also occurring with these storms and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4479 9629 4476 9548 4463 9562 4463 9645
4466 9645
TIME...MOT...LOC 0115Z 285DEG 26KT 4472 9614 4460 9642
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 25, 7:41 PM CDT, 35 minutes earlier.
Area forecast discussion, Aug 25, 7:41 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 741 PM CDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 405 PM PM CDT Fri Aug 25 2017 It's been a cloudy & windy day across MN/WI today as the region sits in an area of upgliding southerly flow, between a departing high over the Great lakes & a developing surface low over the central Plains. A warm front extending east from this low continues to advance northwards across southern MN, with a cloud-free warm sector noted on satellite across SE SD & SW MN. This region will be the area of interest tonight as dewpoints advecting up into the mid-60s under the greatest low-level moisture transport & the aforementioned clearing will allow MUCAPE values to reach 1000 J/Kg over far SW MN this evening. Hi-res models show a complex of storms initiating over central SD this evening where instability is greater, but weakening as they enter the more stable air over western MN. Deep-shear values of 20-25 kts are rather paltry thanks to some weak flow aloft so storm modes would likely be disorganized clusters, capable of perhaps a few sporadic hail/wind reports. SPC does have a Marginal Risk tonight for west-central & SW MN tonight but all in all, not anticipating much in terms of strong/severe storms for our area tonight. In addition to the thunderstorm complex moving in from SD, expecting more widespread showers & thunderstorms to develop tonight as the approaching surface low becomes better phased with a upper- level wave over the northern plains. Surface forcing is weak with these overnight storms & MUCAPE values only reach a few hundred J/Kg over central MN & into WI, so expecting precipitation to mainly be a widespread area of showers with a few thunderstorms embedded within. Heavy rain & the potential for localized flooding will be the concern with this rain overnight as PW values of 1.5-1.75" will be present over the area. Currently looking at widespread rainfall amounts of 1-1.5" through Saturday night across central/southern MN & into WI, with higher amounts possible in the areas of embedded thunderstorms. Flooding potential will have to be watched across western MN & the upper-MN River valley where areas have seen 3-5x their normal rainfall over the last two weeks. Precipitation will continue into Saturday as the surface low & upper-level trough axis pass overhead. Widespread cloud cover will lead to another well-below normal day for August, with highs struggling to get out of the 60s across much of eastern MN & west- central WI. .LONG TERM...(Saturday night through Friday) Issued at 405 PM PM CDT Fri Aug 25 2017 The long term concerns remain movement/timing of the upper low across the cwa and then the timing of the next surface front later in the week. The upper trough should be along the eastern MN/WI border area by 00Z Sunday. The highest PoP will be held across west central WI during the night. We do expect the precipitation to end over the far west during the night with perhaps some partial clearing far west late. The upper low is forecast to develop more/amplify and drop south over western WI during the day Sunday as additional energy dives southeast across North Dakota/northwest Minnesota. This should retard any significant clearing and hold the shower/thunder threat across the eastern cwa into Sunday night. Expect further improvement in overall cloud trend as high pressure moves into the area. Temperatures will struggle to warm through the upper 60s to the east and the 70s out west. The low lingers over WI Monday and could swing some showers into west central WI during the day. Warming should develop into midweek ahead of the next frontal system which is forecast to move into the area mainly Wednesday night through Thursday. Deterministic models do bring in some instability along the front so we will continue to mention some thunder as this moves through. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 700 pm CDT Fri Aug 25 2017 Showers and isolated thunderstorm have developed across much of the southwestern MN along a warm front. Further to the west, a line of strong to severe thunderstorms have developed over eastern SD and are expected to continue progressing eastward through the evening. Thunderstorm intensity is expected to decrease overnight and widespread shower activity is expected during the day. MVFR conditions are likely with IFR conditions possible with low ceilings and pockets of low visibility. KMSP...Shower and thunderstorm activity is forecast for overnight hours, with the best chance for TS activity occurring during the mid-morning hours. MVFR/borderline IFR ceilings can be expected during the late morning through the early afternoon. /OUTLOOK FOR KMSP/ SUN...Mainly VFR. Chance MVFR/-TSRA. Wind W 5-10 kts becoming NW. MON...VFR. Wind NNE 5 kts. TUE...VFR. Wind NE 5 kts. .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...ETA LONG TERM...DWE AVIATION...AMK
Hazardous weather outlook, Aug 25, 1:58 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 158 PM CDT Fri Aug 25 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 158 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop over South Dakota this afternoon and move into western Minnesota this evening, before moving toward western Wisconsin by Saturday morning. There is a marginal risk for severe weather in west central Minnesota, where a few stronger storms capable of producing damaging winds and large hail will be possible. Widespread severe weather is not expected. The main hazard tonight looks to be heavy rain & localized flooding possible, especially in western Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected periodically from Saturday through Sunday, with the greatest coverage coming Saturday evening. These storms will be slow moving, with heavy rainfall being the main risk, especially Saturday afternoon into Saturday night. Severe weather is not currently expected. .SPOTTER INFORMATION STATEMENT... A few marginally severe storm may be possible over west-central MN, but SKYWARN spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 25, 8:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT FRI AUG 25 2017
MNZ064-260215-
Yellow Medicine-
816 PM CDT FRI AUG 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY THROUGH 915 PM CDT...
At 815 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Leo to 6 miles north of
Hendricks. Movement was east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Canby, Hanley Falls, Porter, Spring Creek, Hazel Run, Granite Falls
Airport, Spellman Lake and St. Leo.
This includes U.S. Highway 59 between mile markers 87 and 96.
Torrential rainfall is also occurring with these storms and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4479 9629 4476 9548 4463 9562 4463 9645
4466 9645
TIME...MOT...LOC 0115Z 285DEG 26KT 4472 9614 4460 9642
JPCNearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.